Texas, 2024

High Wind in Texas, April 6, 2024

April 6, 2024 · NWS LUB · 11 events in 11 counties and zones

A strong upper level low pressure system moving across the southwestern US brought widespread high winds to West Texas from the morning into the afternoon of the sixth. A Pacific cold front initially moved through the region beginning around sunrise in the western South Plains and exiting the Rolling Plains before noon.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level low pressure system moving across the southwestern US brought widespread high winds to West Texas from the morning into the afternoon of the sixth. A Pacific cold front initially moved through the region beginning around sunrise in the western South Plains and exiting the Rolling Plains before noon. Strong westerly surface winds were immediately observed in the wake of the cold front. Deep boundary layer mixing carried strong winds to the surface from 850mb shortly after sunrise and persisted into the afternoon for most of the South Plains and extreme southwestern Texas Panhandle.

High wind gusts from the Texas Tech University West Texas mesonet network are below:

66 mph at Muleshoe (Bailey County),|65 mph at Shallowater (Lubbock County),|64 mph at Friona (Parmer County),|63 mph at Plainview (Hale County),|62 mph at Abernathy (Hale County),|62 mph at Dimmitt (Castro County),|61 mph at Floydada (Floyd County),|60 mph at Amherst (Lamb County),|60 mph at Happy (Swisher County),|60 mph at Silverton (Briscoe County),|59 mph at Hart (Castro County),|59 mph at Tulia (Swisher County),|59 mph at Plains (Yoakum County),|59 mph at Denver City (Yoakum County),|58 mph at Anton (Hockley County), and|58 mph at Reese (Lubbock County).

The following high wind reports are from Automated Surface Observing Stations (ASOS):

66 mph at Lubbock International Airport (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 6, 5:23 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 6, 5:23 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
623 AM CDT Sat Apr 6 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 301 AM CDT Sat Apr 6 2024

The strongest core of upper level wind flow associated with a broad
upper low across western CONUS is currently spread across the AZ/NM
state line, steadily heading east toward our area. H50 wind speeds
will approach 100kts by mid morning across our northwest zones as a
strong shortwave surges ENE out ahead of the primary low. Surface
westerlies will increase sharply behind a Pacific cold front progged
to move across the NM/TX state line before sunrise and shift east
across our CWA by early afternoon. A High Wind Warning has been
issued for much of the South Plains and the far southwest Texas
Panhandle for mid-morning through the early evening hours. The
strong flow aloft and intense pressure gradient forcing to the
surface within the dry slot will produce strong surface winds, with
periods of reduced visibility from blowing dust later this morning
through the afternoon hours. Highs today will drop into the 60s to
low 70s on the Caprock with the early passage of the Pacific front
this morning, with less impact on temps over the Rolling Plains.
Cooler air aloft eventually arrives tonight, dropping lows into the
upper 30s/mid 40s area wide with breezy west winds persisting
overnight. RH recovery will be meagher leading to more fire weather
concerns tomorrow.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 301 AM CDT Sat Apr 6 2024

Another day of critical fire weather conditions will be possible on
Sunday as this upper level low will not be quite done with us yet.
Sunday will start the day out with a strong height gradient aloft
still in place with strong winds aloft. These winds aloft will
quickly mix down to the surface after sunrise with 850mb winds
around 50kt. Surface winds will likely peak late morning as the
height gradient relaxes and wind streaks aloft move east during the
afternoon hours. The day will also start out very dry with
additional dry air aloft mixing to the surface which will continue
to bring low relative humidity values.

On Monday, an upper level low will be diving to the southeast out of
the Great Basin a set up a potentially wet period from late Monday
through Wednesday. At the moment, timing differences exist in model
guidance as this upper low shifts onto the Plains which makes
determining a time of maximum precipitation chances difficult. In
general, the GFS is on the faster side of guidance compared with the
ECMWF. Additionally, the GFS and ECMWF corresponding ensemble runs
stick closely to their operational counterparts. The low will
eventually become closed off and spread lift over the area for an
extended period of time. The devil will be in the details as a
complicated surface pattern will take shape out ahead of this
approaching system. A surface low will develop in southeastern New
Mexico in response to this approaching system. Low level Gulf
moisture will be drawn up into the area but will run into a quasi-
stationary front slowly dipping southward across West Texas. This
front will bring cool surface conditions under north-northeast winds
on Tuesday and Wednesday. This will keep thunder chances limited
with any storms elevated in nature. Conditions will turn warmer for
the second half of the week with upper level ridging moving
overhead.

&&

.AVIATION...
(12Z TAFS)
Issued at 620 AM CDT Sat Apr 6 2024

VFR conditions are expected at all terminals with possible light
visby restrictions at KLBB and KPVW due to blowing dust this
afternoon. LLWS will exist for a few more hours at all TAF sites until
these strong winds just off the deck make their way to the
surface. Strong westerly winds this afternoon will decrease after
sunset but will still remain between 15-20kt overnight.

&&

.FIRE WEATHER...
Issued at 301 AM CDT Sat Apr 6 2024

A Red Flag Warning remains in effect today from noon today until
midnight, with strong surface westerlies, low relative humidity
values, and dry fuels combining for critical fire weather
concerns. Widespread RFTI values greater than 5 can be expected.
The highest winds will be from the central South Plains into the
extreme southwestern Texas Panhandle where sustained winds will be
between 30-40 mph at the 20 foot level.

Critical fire weather conditions will again be possible from late
Sunday morning through Sunday evening. Overnight relative
humidity recoveries from Saturday into Sunday will be extremely
poor. Westerly winds will again increase and peak from late Sunday
morning into early afternoon at speeds around 25-30 mph. Forecast
RFTI values will be highest across the extreme southwestern Texas
Panhandle where values around 6-7 can be expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM this morning to 8 PM CDT this
evening for TXZ021>023-027>029-033>035.

Red Flag Warning from noon today to midnight CDT tonight for
TXZ021>044.

Fire Weather Watch from Sunday morning through Sunday evening
for TXZ021>024-027>030-033>036.

Wind Advisory from 10 AM this morning to 9 PM CDT this evening
for TXZ024>026-030>032-036>044.

&&

SHORT TERM...55
LONG TERM....01
AVIATION...01
Hazardous weather outlook, Apr 6, 2:08 AM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
308 AM CDT Sat Apr 6 2024

TXZ021>044-070815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
308 AM CDT Sat Apr 6 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A High Wind Warning has been issued for much of the South Plains and
far southwest Texas Panhandle from 10 AM through 8 PM with periods
of sustained winds of 35-45 mph and gusts up to 60 mph. A Wind
Advisory is in effect for the southern South Plains and Rolling
Plains for the same time period with sustained winds of 25 to 35 mph
and gusts up to 50 mph expected. A Red Flag Warning continues today
across the entire outlook area for strong winds, low relative
humidity values, and dry fuels leading to critical fire weather
conditions from noon until midnight this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire behavior is likely on Sunday as strong westerly winds
combine with low relative humidity and dry fuels. A Fire Weather
Watch is in effect for the extreme southwestern Texas Panhandle and
much of the South Plains from 10 am through 9 pm.

Chances for thunderstorms return to the forecast Monday through
Wednesday for all of the South Plains, Rolling Plains, and extreme
southern Panhandle.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Castro

When
April 6, 8:30 AM CST to 2:19 PM CST
Where
Castro forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 6, 8:32 AM CST
Where
Lamb forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 6, 8:51 AM CST
Where
Hockley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 6, 8:53 AM CST to 10:00 AM CST
Where
Lubbock forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 6, 9:09 AM CST to 9:27 AM CST
Where
Hale forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Floyd

When
April 6, 9:28 AM CST to 9:39 AM CST
Where
Floyd forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Parmer

When
April 6, 10:58 AM CST to 1:57 PM CST
Where
Parmer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 6, 11:40 AM CST
Where
Bailey forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 6, 12:26 PM CST to 2:16 PM CST
Where
Swisher forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
April 6, 12:28 PM CST to 3:18 PM CST
Where
Yoakum forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 6, 12:59 PM CST
Where
Briscoe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162251, 1162602, 1162603, 1162616, 1162248, 1162599, 1162245, 1162243, 1162600, 1162615, 1162601.